Skip to content
My WebMD Sign In, Sign Up
HELP, hair loss & nuvaring???
avatar
valleycem2 posted:
I am desperate for help. I am only 29 and I am losing my hair. I don't know how long it has been thinning, but I guess it was first pointed out to me about 6 months ago. I didn't really acknowledge it then though, but now it is noticeable and I am embarrassed for anyone to see. I have dyed my hair for three years, so I thought it might be that, so I went to a professional hair salon, and I was told that it wasn't from dying my hair, that I could have a thyroid problem and I should go to the doctor. I went to the doctor and they took blood and ran a bunch of tests. Everything came back normal!!! I am freaking OUT. If nothing can be found wrong I don't know how to fix it and for me to be losing my hair, at this age and as a woman this is just not good. I am scared that it is just going to continue to get worse and I am gonna end up bald. It isn't coming out in clumps, I don't have bald patches or anything, it is just thinning, especially in my part and scalp area. I don't have any other symptoms. I have an appointment with a dermatologist but I am betting they don't find anything either. My doctor was trying to tell me it could be related to stress, but I have always been a stressed person and if I was going to lose my hair to stress it would have happened a loooooong time ago!!!! There are numerous other times when I could say my hair should have come out, so if that is the case, then why now??? I really feel that something is wrong and it is more than just "stress", I don't want the doctors telling me that. The only other thing I can think of, is that I was on Nuva Ring, and quit taking it in June. I have read online that some birth control can cause hair loss, but it seems like it is usually while you are ON the birth control, not OFF it???? And it seemed like all articles were talking about oral contraceptives when it came to hair loss. Has anyone ever experienced hair loss when they have stopped taking NuvaRing? Do I need to go back on it and will that help my hair come back? I don't know what to do!!!! I'm desperate!!
Reply
 
avatar
dharma04101 responded:
If you don't have a copy of your lab results, request it from your doctor. I'd be interested to know what your TSH was and if any other thyroid tests were done. If you do any reading in the online hypothyroidism community, you'll soon find out that many believe the normal range used by many labs and doctors includes many people who have symptoms of hypothyroidism, but aren't diagnosed because their TSH is still within the normal range. I'm not completely convinced that it isn't your thyroid based on your doctor telling you it was normal.

With that said, thyroid disfunction is far from the only possible reason for hair loss. Google: hair loss differential diagnosis

I'm not convinced that going on NuvaRing is going to help, but sometimes desperate times call for desperate measures.
 
avatar
valleycem2 responded:
dharma04101---

I have my lab results and there are a couple numbers given for results and I am not sure what is what, but for TSH, it has 0.70 and also has uIU/mL 0.42-5.47.

I also went back and had testing done for my hormones, DHEA Sulfate and testoserone, and BOTH THOSE came back normal as well!!!! So now I am going to go to a dermatologist, but my gut is telling me that they are not going to give me any kind of diagnoses. I want and need answers, this is NOT normal and I am not going to accept them telling me there is nothing wrong with me!!! I don't know if I have hypothyroidism or not, but my grandmother did have an overactive thyroid. I also have tested high for, which I don't care what anyone says but it seems odd for my age and the way I eat. I still think this may have something to do with having been on Nuvaring, but they can't confirm that..... any thoughts???
 
avatar
LoveYorkies responded:
Valleycem: 0.70 uIU/ml is your level of TSH, 0.42-5.47 ulU/ml is the normal range so as you can see, you are on the lower end of normal.

Many women experience alopecia (medical term for hair loss). Sometimes it can be hormone related or autoimmune but sometimes it is idiopathic too. Usually the hair will regrow but it may take time (a year or more). You can google alopecia to get more information.

I doubt that your problem is related to NuvaRing specifically but could be due to the hormones which are similar to many hormonal birth controls. I'm not going to suggest you stop seeking an answer but the doctors may not have an answer for you. Good luck.
 
avatar
acalla responded:
Hi Ladies.
I was diagnosed with Alopecia one month after I started taking Nuvaring. No family history, no hair thinning prior. My spot grew from a quarter to nearly an apple size. I visited my OBGYN, DERMO, and family doctor. They all said its not related to Nuvaring...very funny.
Finally, I visited a Naturopath that discussed how dangerous hormones can be, especially progesterone. These are the facts.
PLEASE stick to first or second generation birth control and stay clear of these newer brands with progesterone. Its safer to take estrogen only birth control. Stay safe everyone!!


Helpful Tips

Ways to narrow the vagina
There are 3 ways to narrow the vagina: 1 - the exercise of certain conditions of intercourse: Read more... More
Was this Helpful?
0 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit Dr. Becker-Phelps' website